Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Safety

Opioid Safety: Is Your Patient at Risk for Respiratory Depression?

Lisa Hartkopf Smith
CJON 2007, 11(2), 293-296 DOI: 10.1188/07.CJON.293-296

Case Study: S.J. is a 42-year-old woman with stage III ovarian cancer who underwent a total abdominal hysterectomy and bilateral oophorectomy today. Other than ovarian cancer, she has no other significant medical history except sleep apnea. She is five feet, two inches tall and weighs 200 pounds. Her serum creatinine and liver function tests are within normal limits. She was taking no medication prior to admission. Her medications now include hydromorphone (1 mg IV push every three hours as needed for pain) and promethazine (25 mg IV push every four hours as needed for nausea). At 1 am, she puts on her call light. "I really have a lot of pain. It is a 9/10, and I feel sick to my stomach. Could you get me something?" she says. Her last hydromorphone was four hours earlier, and she is due for promethazine. She is alert, and her respirations are 12. The nurse gives her hydromorphone and promethazine. One hour later, the nurse returns to the room and finds S.J. difficult to arouse. S.J.'s pupils appear constricted, and her respirations are 7 and shallow. The nurse notifies the resident on call and obtains an order for naloxone. The nurse administers the naloxone and oxygen and monitors the patient's vital signs. S.J.'s respirations quickly return to normal, and she is alert and oriented.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or